GRAEDONS | People's Pharmacy Allergic to stings? Get an EpiPen



Q. I have a deadly allergy to bee, hornet and wasp stings. I am 52 years old and have no medical insurance, so I cannot get the shots needed to desensitize myself from this allergy. I am a virtual prisoner in my own home from April until mid-October.
Do you have any ideas how I can protect myself from these insects? The ER doctor told me my heart is not going to stand many more bouts with anaphylactic shock. Please HELP!
A. It is tragic that lack of insurance prevents you from getting the most effective treatment, venom desensitization shots. A fallback approach would be to have a doctor prescribe an EpiPen. This epinephrine self-injector can ward off a deadly reaction after a sting.
Q. My mother and I argue about which pain reliever is best, aspirin or Tylenol. She uses aspirin for every ache and pain. I rely on Tylenol almost every day for relief from a headache, sore knee or back pain. Which is safer?
A. Regular use of aspirin or other anti-inflammatory drugs like ibuprofen can irritate the digestive tract and lead to ulcers. This is not a problem with acetaminophen (Tylenol).
A new study, however, suggests that regular, long-term use of acetaminophen has its own risks (Archives of Internal Medicine, July 26, 2004). Researchers who followed thousands of women for more than a decade discovered that those who reported taking more than 1,500 acetaminophen tablets throughout their lifetimes ran a risk of reduced kidney function. Although this sounds like a lot of pills, over 30 years it works out to about a tablet a week. The take-home message is that no pain reliever should be taken for granted.
Q. My father is currently on three medications for high blood pressure: Avapro, terazosin and furosemide. Now his doctor is suggesting he add a fourth called clonidine. His blood pressure is around 170 over 50.
I am concerned about overmedication. Many of the medicines I've listed mention dizziness as a possible side effect. My father is always losing his balance and falling. He hasn't broken any bones yet, but the falls cause painful injuries. He is very depressed about falling so easily, and his condition is rapidly declining. Will clonidine add to his unsteadiness?
A. Controlling blood pressure is important for preventing heart disease and strokes. But when dizziness becomes so serious that it leads to falls, the cure might seem worse than the disease. A broken hip can be a life-threatening event in an older person.
Dizziness is a potential problem with clonidine. Please let your father's physician know about his unsteadiness and falls.
We are sending you our Guide to Blood Pressure Treatment, with information about drug-induced side effects and some nondrug options. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (60 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at pharmacy@mindspring.com or via their Web site: www.peoplespharmacy.org.
& copy; 2004 King Features Syndicate, Inc.

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.

AP News